Wednesday, October 23, 2019

Comments by LunaNik

Showing 3 of 3 comments.

  • Hi gerrilegstrom,

    Whatever you do, don’t stop abruptly. I did and am living in hell. I took Cymbalta for ten years and stopped about ten days ago. (I normally do not suffer from impulse control, but reached a breaking point.)

    In the past ten days, I’ve suffered from hypnogogic hallucinations (without sleep paralysis), chronic vertigo, nightmares, insomnia, daily headaches, “brain zaps,” nausea, abdominal cramps, diarrhea, tremor, numbness, “pins and needles,” muscle pain and weakness, anxiety, crying bouts, increased depression, and more.

    It should be noted that Eli Lilly, the manufacturer of Cymbalta, has no protocol for discontinuing Cymbalta. I have been taking 60mg per day. The lowest dose is 30mg, and they’re capsules. The half-life is 10-12 hours. I believe higher math is required to formulate a plan, as I don’t recommend opening the capsules.

  • With all due respect to my fellow commentators, this isn’t a political site; it’s a psychiatric site. I won’t bother to address your biases.

    Mr. RĂ¼dinger, considering how little we know about the human brain, I think it premature of you to dismiss biological processes as anything but integral to behavioral science. Whether a situational crisis or environmental event precipitates a mental state, there are still biological processes occurring.

    Have you considered that, just as physical trauma precipitates a biological wound to the body, emotional trauma precipitates a biological wound to the mind? Neurochemicals become unbalanced. Pathways in the brain change. There is a distinct response to the emotional trauma that must, in the absence of magical thinking, be called biological.

    Fortunately for us, the brain is an organism that is capable of repairing itself to some degree. Otherwise, therapies like DBT and CBT would not work…and they most definitely do. By your own will, you can create new pathways.

    This is not to say that we now know how to heal all behavioral disorders, but we can improve some by our own actions, just as we can improve wounds to the body by rest, ice, compression, and elevation. Certainly, you cannot remove your own gall bladder; you require a trained professional. Nor can you improve your paranoid schizophrenia without a psychiatrist. QED

  • I registered just to comment. I discontinued Cymbalta about ten days ago, and my life has become a living hell. It was prescribed for me in 2004 by my rheumatologist for fibromyalgia.

    A bit of background…over the past 18 months, I’ve been experiencing hypnogogic hallucinations with accompanying sleep paralysis. I recently realized that these incidents were occurring only on the days when I failed to take the Cymbalta on time. Since it has a half-life of only 10-12 hours, the hallucinations were not hypnogogic, but actually mini-withdrawals.

    Fast forward to ten days ago…the hallucinations returned without sleep paralysis. I don’t believe I can describe how frightening it is to close your eyes and still be able to see your surroundings. It was as if my eyelids were transparent. I could even turn my head and look around to view my bedroom. The only way I could tell whether my eyes were opened or closed was this: when my eyes were closed, a threatening figure would appear in close proximity to me.

    Being a rational person, I knew they were hypnogogic hallucinations…until ten days ago when I realized I could move during them. That’s when my research uncovered “SSRI Withdrawal Syndrome” and I heaved a sigh of relief that a straitjacket was unnecessary. (No, I didn’t entertain the thought that my house was haunted. Don’t be ridiculous.)

    That’s the worst symptom, the one that made me think I was losing my mind. I also have the “brain zaps,” horrible vertigo, nausea, cramps, diarrhea, headache, tremor, myalgia, paresthesia, and cognitive difficulties. And many of the fibromyalgia symptoms have increased in quantity and intensity.

    Had I known, I never would have begun taking Cymbalta. Nor is there a protocol in place for discontinuing the drug. The prescribing information merely says, “A
    gradual reduction in the dose rather than abrupt cessation is recommended whenever possible.” However, I took 60mg per day for ten years and the lowest dose available is 30mg. With a half-life of 10-12 hours, there is no possible way to gradually reduce one’s dose since Cymbalta is a capsule.

    In the meantime, I have no idea how long these symptoms will last or if they will worsen.